Nevada, 2023Flash Flooding in Nevada, July 18 to 19, 2023
July 18 to 19, 2023 · NWS REV · 2 events in 2 counties and zones
Ample mid and upper level moisture that streamed across western Nevada, coupled with summer daytime heating, increased instability across the region that allowed for increased shower and thunderstorm chances (15-30%) that extended mostly south of US-50 from southern Mono County through Mineral counties. These storms were forecast to be a hybrid variety capable of gusty outflow winds up to 50…
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Ample mid and upper level moisture that streamed across western Nevada, coupled with summer daytime heating, increased instability across the region that allowed for increased shower and thunderstorm chances (15-30%) that extended mostly south of US-50 from southern Mono County through Mineral counties. These storms were forecast to be a hybrid variety capable of gusty outflow winds up to 50 mph, heavy rainfall, and isolated dry strikes outside of storm cores.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before the first event at Jul 18, 12:45 PM PST, 4 hours 33 minutes earlier.
Area forecast discussion, Jul 18, 12:45 PM PST, 4 hours 33 minutes before
Area Forecast Discussion
National Weather Service Reno NV
145 PM PDT Tue Jul 18 2023
.SYNOPSIS...
Afternoon showers and storms are expected again this afternoon,
mainly south of US-50, with a few cells possible again overnight
into early Wednesday morning. Additional storms will be possible
again on Wednesday afternoon before drier weather prevails after
mid-week. Enhanced zephyr breezes and dry conditions could create
localized critical fire weather conditions this afternoon. Otherwise
expect lighter winds and another heat up this weekend with W.NV
valleys reaching back over 100 degrees.
&&
.DISCUSSION...
Hot weather continues this week as western Nevada valleys warm
into the upper 90s to near 100 over the next several days. While
these highs are only 5 degrees above average, we are at our
climatologically hottest time of year so even slightly above
average temperatures can result in heat impacts this week. There
continues to be increasing confidence that hotter temperatures
could materialize once again this weekend as a four corners high
pressure ridge strengthens. While not quite to the level of our
record heat last weekend, highs for W.Nevada valleys could return
into the 100-105 range by Friday with Sierra valleys reaching
into the lower 90s and valleys across Plumas, Lassen, and E.Modoc
counties warming to upper 90s to near 100.
The heat will also aid in firing a few showers and thunderstorms
once again this afternoon and Wednesday afternoon. Best potential
favors formation across Mono and Mineral counties (30-45% chance)
with even a few isolated showers/storms as far north as the Pine
Nut range and extended eastward into Pershing County south of
US-50. While most of this activity will wane by this evening,
there is a 10-15% chance for a few overnight cells developing
roughly south of US-50 from the Tahoe Basin through the Basin and
Range. Any storms that develop will be capable of producing gusty
outflow winds between 40-50 mph, areas of blowing dust, localized
heavy rainfall, small hail, and new fire starts from lightning.
Otherwise expect enhanced zephyr breezes with gusts 25-35 mph
and dry conditions to create elevated fire weather concerns for
any areas with cured fine fuels. From Wednesday onward, more
typical zephyr-type breezes are anticipated as high pressure
rebuilds across the southwest. This will also bring back poor RH
recoveries across mid-slope and ridgetop areas this weekend,
particularly across western Nevada. Fuentes
&&
.AVIATION...
Scattered showers and thunderstorms will fire again this afternoon
with generally along and south of US-50. KMMH could see 30-45%
chance of showers/storms through 05z with a less than a 10%
chance for Tahoe and W.NV terminals.
An additional round of convection will be possible late tonight
into Wednesday morning (08-15z) with a 15-20% chance across Tahoe
and W.NV terminals. Additional rounds of thunderstorms will once
again remain possible Wednesday afternoon mainly from Mono, S.Lyon
counties extending east into Mineral and portions of Churchill
counties (15-25% chance).
For both days, brief periods of MVFR/IFR in heavy downpours,
small hail, outflow wind gusts of 40+ kt, and lightning will
accompany the stronger thunderstorms each afternoon/evening with
possible BLDU at KNFL/KLOL/KHTH.
Otherwise, VFR conditions will prevail with typical southwest-west
breezes each afternoon: 25-30 kt today and then 15-20 kt from
Wednesday onward. Fuentes/MJD
&&
.REV Watches/Warnings/Advisories...
NV...None.
CA...None.
&&
In the hours before
Special weather statement, Jul 18, 2:44 PM PST, 2 hours 34 minutes before
Special Weather Statement
National Weather Service Reno NV
344 PM PDT Tue Jul 18 2023
NVZ001-004-182330-
Western Nevada Basin and Range including Pyramid Lake NV-
Mineral and Southern Lyon Counties NV-
344 PM PDT Tue Jul 18 2023
...A strong thunderstorm will impact portions of southwestern
Churchill, northwestern Mineral and central Lyon Counties through 430
PM PDT...
At 343 PM PDT, Doppler radar was tracking a strong thunderstorm near
Wabuska, or 26 miles south of Lahontan Reservoir, moving northeast at
25 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Wabuska, Us 95 At Lyon-Churchill Co Line, Us 50 At Lyon-Churchill Co
Line, Yerington Municipal Airport and Alt U.S 95 At Lyon-Mineral Co
Line.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3895 11907 3906 11925 3946 11910 3922 11856
TIME...MOT...LOC 2243Z 218DEG 20KT 3907 11910
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
CMcSpecial weather statement, Jul 18, 4:32 PM PST, 46 minutes before
Special Weather Statement
National Weather Service Reno NV
532 PM PDT Tue Jul 18 2023
NVZ001-003-004-190130-
Western Nevada Basin and Range including Pyramid Lake NV-
Greater Reno-Carson City-Minden Area NV-
Mineral and Southern Lyon Counties NV-
532 PM PDT Tue Jul 18 2023
...A strong thunderstorm will impact portions of Churchill, southern
Washoe, south central Pershing and northern Lyon Counties through 630
PM PDT...
At 529 PM PDT, Doppler radar was tracking a strong thunderstorm over
Fallon, moving east at 15 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could create blowing dust along US-50, US-95
and I-80, may knock down tree limbs, and blow around
unsecured objects.
Locations impacted include...
Fallon, Lovelock, Lahontan Reservoir, Fernley, Hazen, Oreana,
Middlegate, Stillwater, Unionville, Silver Springs, Trinity
Junction, Junction U.S 50 And Nv 121 (Dixie Valley Rd), Junction
I-80 And Nv 396/857 (exit 112), Junction U.S 50 And NV 839, Junction
U.S 50 And NV 116 (Stuart Rd), Junction I 80 And U.S 95 (exit 83),
Silver Hill, Frenchman, Fairview Peak and Dixie Valley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3918 11922 3965 11928 4052 11812 3921 11776
TIME...MOT...LOC 0029Z 256DEG 13KT 3946 11880
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
HRFlash Flood, Lyon
- When
- July 18, 5:18 PM PST
- Where
- Lyon County, 12.16 mi SE of Wellington to 13.01 mi SE of Wellington
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 38.611, -119.242
Flooding was reported along NV 338, which closed the highway from Wellington to the CA/NV border. Location is approximate based on radar.
Flash Flood, Mineral
- When
- July 19, 2:58 PM PST
- Where
- Mineral County, 7.28 mi S of Hawthorne to 8.04 mi S of Hawthorne
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 38.426, -118.602
NV-359 closed in Mineral County near mile post 25 due to flooding. Reported by NDOT.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Oklahoma, July 18 to 20, 202310 injured · 21 events
- Tornadoes and Damaging Winds in Kentucky, July 18, 2023$156,000 · EF1 · 11 events
- Hail and Damaging Winds in Tennessee, July 18, 2023$129,000 · 52 kt wind · 31 events
- Wildfire in Idaho, July 18 to 31, 2023$510,000 · 1 event
- Hail and Damaging Winds in Tennessee, July 18, 2023$174,000 · 1 in hail · 21 events
- Flash Flooding and Hail in Ohio, July 18, 2023$143,000 · 1.5 in hail · 23 events
- Excessive Heat and Heat in Mississippi, July 18 to 21, 202362 events
- Damaging Winds in Kentucky, July 18, 2023$59,000 · 65 kt wind · 22 events
- Tornado and Damaging Winds in Alabama, July 18, 2023$39,000 · EF0 · 30 events
- Damaging Winds in Mississippi, July 18, 2023$60,000 · 65 kt wind · 8 events
- Flash Flooding and Damaging Wind in New York, July 18, 2023$46,000 · 9 events
- Flash Flooding in Kentucky, July 18, 2023$50,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1140624, 1140625.